• Previous Article
    Poxvirus, red and grey squirrel dynamics: Is the recovery of a common predator affecting system equilibria? Insights from a predator-prey ecoepidemic model
  • DCDS-B Home
  • This Issue
  • Next Article
    Chaotic cuttlesh: king of camouage with self-excited and hidden flows, its fractional-order form and communication designs with fractional form
doi: 10.3934/dcdsb.2019214

Global stability of the predator-prey model with a sigmoid functional response

1. 

Department of Mathematics, Alabama A & M University, Normal, AL 35762, USA

2. 

Department of Mathematical Sciences, University of Alabama in Huntsville, Huntsville, AL 35899, USA

* Corresponding author: Yinshu Wu

Received  December 2018 Revised  May 2019 Published  September 2019

A predator-prey model with Sigmoid functional response is studied. The main purpose is to investigate the global stability of a positive (co-existence) equilibrium, whenever it exists. A recent developed approach shows that, associated with the model, there is an implicitly defined function which plays an important rule in determining the global stability of the positive equilibrium. By performing an analytic and geometrical analysis we demonstrate that a crucial property of this implicitly defined function is governed by the local stability of the positive equilibrium. With this crucial property we are able to show that the global and local stability of the positive equilibrium, whenever it exists, is equivalent. We believe that our approach can be extended to study the global stability of the positive equilibrium for predator-prey models with some other types of functional response.

Citation: Yinshu Wu, Wenzhang Huang. Global stability of the predator-prey model with a sigmoid functional response. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2019214
References:
[1]

J. F. Andrews, A mathematical model for the continuous culture of microorganisms utilizing inhibitory substrates, Biotechnol. Bioeng., 10 (1968), 707–723. doi: 10.1002/bit.260100602. Google Scholar

[2]

C. Castillo-ChavezZ. Feng and W. Huang, Global dynamics of a plant-herbivore model with toxin-determined functional response, SIAM Appl. Math., 72 (2012), 1002-1020. doi: 10.1137/110851614. Google Scholar

[3]

S. H. Ding, On a kind of predator-prey system, SIAM J. Math. Anal., 20 (1989), 1426-1435. doi: 10.1137/0520092. Google Scholar

[4]

W. Ding and W. Huang, Global dynamics of a predator-prey model with general Holling type functional responses, Journal of Dynamics and Differential Equations, (2019), 1–14. doi: 10.1007/s10884-019-09755-0. Google Scholar

[5]

J. W. Feng and X. W. Zen, The Global stability of predator-prey system of Gause-Type with Holling III functional response, Wuhan University J. Natural Sciences, 5 (2000), 271-277. doi: 10.1007/BF02830133. Google Scholar

[6]

A. Gasull and A. Guillamon, Non-existence of limit cycles for some predator-prey systems, Proceedings of Equadiff., World Scientific, Singapore, 91 (1993), 538–543. Google Scholar

[7]

G. W. Harrison, Global stability of prodatorprey interactions, J. Math Biol, 8 (1979), 159-171. doi: 10.1007/BF00279719. Google Scholar

[8]

M. HasselJ. Lawton and J. Beddington, Sigmoid functional responses by invertebrate predators and parasitoids, J. Animal Ecology, 46 (1977), 249-262. doi: 10.2307/3959. Google Scholar

[9]

C. S. Holling, The functional response of predators to prey density and its role in mimicry and population regulation, Mem. Ent. Soc. Can., 97 (1965), 5-60. doi: 10.4039/entm9745fv. Google Scholar

[10]

S. B. Hsu and T. W. Hwang, Global stability for a class of predator-prey systems, SIAM J. Appl. Math., 55 (1995), 763-783. doi: 10.1137/S0036139993253201. Google Scholar

[11]

X. C. Huang, Uniqueness of limit cycles of generalized Liénard systems and predator-prey systems, J. Phys. A: Math. Gen., 21 (1988), L685–L691. doi: 10.1088/0305-4470/21/13/003. Google Scholar

[12]

Z. Ma, S. Wang, T. Wang and H. Tang, Stability analysis of prey-predator system with Holling type functional response and prey refuge, Advances in Difference Equations, 2017 (2017), 12pp. doi: 10.1186/s13662-017-1301-4. Google Scholar

[13]

L. Real, The kinetics of functional response, Am. Nat., 111 (1977), 289-300. doi: 10.1086/283161. Google Scholar

[14]

M. L. Rosenzweig and R. H. MacArthur, Graphic representation and stability conditions of predator-prey interactions, Amer. Nat., 97 (1963), 209-223. Google Scholar

[15]

S. Ruan and D. Xiao, Global analysis in a predator-prey system with nonmonotonic functional response, SIAM J. Appl. Math., 61 (2001), 1445-1472. doi: 10.1137/S0036139999361896. Google Scholar

[16]

E. Saez and E. Gonzalez-Olivares, Dynamics of predator-prey model, SIAM J. Appl. Math., 59 (1999), 1867-1878. doi: 10.1137/S0036139997318457. Google Scholar

[17]

G. Seo and G. S. K. Wolkowicz, Existence of multiple limit cycles in a predator-prey model with arctan ($ax$) as functional response, Comm. Math. Anal., 18 (2015), 64-68. Google Scholar

[18]

G. Seo and G. S. K. Wolkowicz, Sensitive of the dynamics of the general Rosenzweig-MacArthur model to the mathematical form of the functional response: a bifurcation theory approach, J. Math. Biol., 76 (2018), 1873-1906. doi: 10.1007/s00285-017-1201-y. Google Scholar

[19]

J. SugieR. Kohno and R. Miyazaki, On a predator-prey system of Holling Type, Proceedings of AMS, 125 (1997), 2041-2050. doi: 10.1090/S0002-9939-97-03901-4. Google Scholar

[20]

J. SugieK. Miyamoto and K. Morino, Absence of limit cycles of a predator-prey system with a sigmoid functional response, Appl. Math. Lett., 9 (1996), 85-90. doi: 10.1016/0893-9659(96)00056-0. Google Scholar

[21]

G. S. K. Wolkowicz, Bifurcation analysis of a predator-prey system involving group defence, SIAM Appl. Math., 48 (1988), 592-606. doi: 10.1137/0148033. Google Scholar

[22]

H. ZhuS. A. Campbell and G. S. K. Wolkowicz, Bifurcation analysis of Predator-Prey system with nonmonotonic functional response, SIAM J. Appl. Math., 63 (2002), 636-682. doi: 10.1137/S0036139901397285. Google Scholar

show all references

References:
[1]

J. F. Andrews, A mathematical model for the continuous culture of microorganisms utilizing inhibitory substrates, Biotechnol. Bioeng., 10 (1968), 707–723. doi: 10.1002/bit.260100602. Google Scholar

[2]

C. Castillo-ChavezZ. Feng and W. Huang, Global dynamics of a plant-herbivore model with toxin-determined functional response, SIAM Appl. Math., 72 (2012), 1002-1020. doi: 10.1137/110851614. Google Scholar

[3]

S. H. Ding, On a kind of predator-prey system, SIAM J. Math. Anal., 20 (1989), 1426-1435. doi: 10.1137/0520092. Google Scholar

[4]

W. Ding and W. Huang, Global dynamics of a predator-prey model with general Holling type functional responses, Journal of Dynamics and Differential Equations, (2019), 1–14. doi: 10.1007/s10884-019-09755-0. Google Scholar

[5]

J. W. Feng and X. W. Zen, The Global stability of predator-prey system of Gause-Type with Holling III functional response, Wuhan University J. Natural Sciences, 5 (2000), 271-277. doi: 10.1007/BF02830133. Google Scholar

[6]

A. Gasull and A. Guillamon, Non-existence of limit cycles for some predator-prey systems, Proceedings of Equadiff., World Scientific, Singapore, 91 (1993), 538–543. Google Scholar

[7]

G. W. Harrison, Global stability of prodatorprey interactions, J. Math Biol, 8 (1979), 159-171. doi: 10.1007/BF00279719. Google Scholar

[8]

M. HasselJ. Lawton and J. Beddington, Sigmoid functional responses by invertebrate predators and parasitoids, J. Animal Ecology, 46 (1977), 249-262. doi: 10.2307/3959. Google Scholar

[9]

C. S. Holling, The functional response of predators to prey density and its role in mimicry and population regulation, Mem. Ent. Soc. Can., 97 (1965), 5-60. doi: 10.4039/entm9745fv. Google Scholar

[10]

S. B. Hsu and T. W. Hwang, Global stability for a class of predator-prey systems, SIAM J. Appl. Math., 55 (1995), 763-783. doi: 10.1137/S0036139993253201. Google Scholar

[11]

X. C. Huang, Uniqueness of limit cycles of generalized Liénard systems and predator-prey systems, J. Phys. A: Math. Gen., 21 (1988), L685–L691. doi: 10.1088/0305-4470/21/13/003. Google Scholar

[12]

Z. Ma, S. Wang, T. Wang and H. Tang, Stability analysis of prey-predator system with Holling type functional response and prey refuge, Advances in Difference Equations, 2017 (2017), 12pp. doi: 10.1186/s13662-017-1301-4. Google Scholar

[13]

L. Real, The kinetics of functional response, Am. Nat., 111 (1977), 289-300. doi: 10.1086/283161. Google Scholar

[14]

M. L. Rosenzweig and R. H. MacArthur, Graphic representation and stability conditions of predator-prey interactions, Amer. Nat., 97 (1963), 209-223. Google Scholar

[15]

S. Ruan and D. Xiao, Global analysis in a predator-prey system with nonmonotonic functional response, SIAM J. Appl. Math., 61 (2001), 1445-1472. doi: 10.1137/S0036139999361896. Google Scholar

[16]

E. Saez and E. Gonzalez-Olivares, Dynamics of predator-prey model, SIAM J. Appl. Math., 59 (1999), 1867-1878. doi: 10.1137/S0036139997318457. Google Scholar

[17]

G. Seo and G. S. K. Wolkowicz, Existence of multiple limit cycles in a predator-prey model with arctan ($ax$) as functional response, Comm. Math. Anal., 18 (2015), 64-68. Google Scholar

[18]

G. Seo and G. S. K. Wolkowicz, Sensitive of the dynamics of the general Rosenzweig-MacArthur model to the mathematical form of the functional response: a bifurcation theory approach, J. Math. Biol., 76 (2018), 1873-1906. doi: 10.1007/s00285-017-1201-y. Google Scholar

[19]

J. SugieR. Kohno and R. Miyazaki, On a predator-prey system of Holling Type, Proceedings of AMS, 125 (1997), 2041-2050. doi: 10.1090/S0002-9939-97-03901-4. Google Scholar

[20]

J. SugieK. Miyamoto and K. Morino, Absence of limit cycles of a predator-prey system with a sigmoid functional response, Appl. Math. Lett., 9 (1996), 85-90. doi: 10.1016/0893-9659(96)00056-0. Google Scholar

[21]

G. S. K. Wolkowicz, Bifurcation analysis of a predator-prey system involving group defence, SIAM Appl. Math., 48 (1988), 592-606. doi: 10.1137/0148033. Google Scholar

[22]

H. ZhuS. A. Campbell and G. S. K. Wolkowicz, Bifurcation analysis of Predator-Prey system with nonmonotonic functional response, SIAM J. Appl. Math., 63 (2002), 636-682. doi: 10.1137/S0036139901397285. Google Scholar

[1]

Sze-Bi Hsu, Tzy-Wei Hwang, Yang Kuang. Global dynamics of a Predator-Prey model with Hassell-Varley Type functional response. Discrete & Continuous Dynamical Systems - B, 2008, 10 (4) : 857-871. doi: 10.3934/dcdsb.2008.10.857

[2]

Gianni Gilioli, Sara Pasquali, Fabrizio Ruggeri. Nonlinear functional response parameter estimation in a stochastic predator-prey model. Mathematical Biosciences & Engineering, 2012, 9 (1) : 75-96. doi: 10.3934/mbe.2012.9.75

[3]

Haiying Jing, Zhaoyu Yang. The impact of state feedback control on a predator-prey model with functional response. Discrete & Continuous Dynamical Systems - B, 2004, 4 (3) : 607-614. doi: 10.3934/dcdsb.2004.4.607

[4]

Jun Zhou, Chan-Gyun Kim, Junping Shi. Positive steady state solutions of a diffusive Leslie-Gower predator-prey model with Holling type II functional response and cross-diffusion. Discrete & Continuous Dynamical Systems - A, 2014, 34 (9) : 3875-3899. doi: 10.3934/dcds.2014.34.3875

[5]

Zengji Du, Xiao Chen, Zhaosheng Feng. Multiple positive periodic solutions to a predator-prey model with Leslie-Gower Holling-type II functional response and harvesting terms. Discrete & Continuous Dynamical Systems - S, 2014, 7 (6) : 1203-1214. doi: 10.3934/dcdss.2014.7.1203

[6]

Zhong Li, Maoan Han, Fengde Chen. Global stability of a predator-prey system with stage structure and mutual interference. Discrete & Continuous Dynamical Systems - B, 2014, 19 (1) : 173-187. doi: 10.3934/dcdsb.2014.19.173

[7]

Hongwei Yin, Xiaoyong Xiao, Xiaoqing Wen. Analysis of a Lévy-diffusion Leslie-Gower predator-prey model with nonmonotonic functional response. Discrete & Continuous Dynamical Systems - B, 2018, 23 (6) : 2121-2151. doi: 10.3934/dcdsb.2018228

[8]

Wan-Tong Li, Yong-Hong Fan. Periodic solutions in a delayed predator-prey models with nonmonotonic functional response. Discrete & Continuous Dynamical Systems - B, 2007, 8 (1) : 175-185. doi: 10.3934/dcdsb.2007.8.175

[9]

Sílvia Cuadrado. Stability of equilibria of a predator-prey model of phenotype evolution. Mathematical Biosciences & Engineering, 2009, 6 (4) : 701-718. doi: 10.3934/mbe.2009.6.701

[10]

Antoni Leon Dawidowicz, Anna Poskrobko. Stability problem for the age-dependent predator-prey model. Evolution Equations & Control Theory, 2018, 7 (1) : 79-93. doi: 10.3934/eect.2018005

[11]

Eduardo González-Olivares, Betsabé González-Yañez, Jaime Mena-Lorca, José D. Flores. Uniqueness of limit cycles and multiple attractors in a Gause-type predator-prey model with nonmonotonic functional response and Allee effect on prey. Mathematical Biosciences & Engineering, 2013, 10 (2) : 345-367. doi: 10.3934/mbe.2013.10.345

[12]

H. W. Broer, K. Saleh, V. Naudot, R. Roussarie. Dynamics of a predator-prey model with non-monotonic response function. Discrete & Continuous Dynamical Systems - A, 2007, 18 (2&3) : 221-251. doi: 10.3934/dcds.2007.18.221

[13]

Shanshan Chen, Junping Shi, Junjie Wei. The effect of delay on a diffusive predator-prey system with Holling Type-II predator functional response. Communications on Pure & Applied Analysis, 2013, 12 (1) : 481-501. doi: 10.3934/cpaa.2013.12.481

[14]

Shanshan Chen, Jianshe Yu. Stability and bifurcation on predator-prey systems with nonlocal prey competition. Discrete & Continuous Dynamical Systems - A, 2018, 38 (1) : 43-62. doi: 10.3934/dcds.2018002

[15]

Zhijun Liu, Weidong Wang. Persistence and periodic solutions of a nonautonomous predator-prey diffusion with Holling III functional response and continuous delay. Discrete & Continuous Dynamical Systems - B, 2004, 4 (3) : 653-662. doi: 10.3934/dcdsb.2004.4.653

[16]

Haiyin Li, Yasuhiro Takeuchi. Dynamics of the density dependent and nonautonomous predator-prey system with Beddington-DeAngelis functional response. Discrete & Continuous Dynamical Systems - B, 2015, 20 (4) : 1117-1134. doi: 10.3934/dcdsb.2015.20.1117

[17]

Shanshan Chen. Nonexistence of nonconstant positive steady states of a diffusive predator-prey model. Communications on Pure & Applied Analysis, 2018, 17 (2) : 477-485. doi: 10.3934/cpaa.2018026

[18]

Wenshu Zhou, Hongxing Zhao, Xiaodan Wei, Guokai Xu. Existence of positive steady states for a predator-prey model with diffusion. Communications on Pure & Applied Analysis, 2013, 12 (5) : 2189-2201. doi: 10.3934/cpaa.2013.12.2189

[19]

Walid Abid, Radouane Yafia, M.A. Aziz-Alaoui, Habib Bouhafa, Azgal Abichou. Global dynamics on a circular domain of a diffusion predator-prey model with modified Leslie-Gower and Beddington-DeAngelis functional type. Evolution Equations & Control Theory, 2015, 4 (2) : 115-129. doi: 10.3934/eect.2015.4.115

[20]

Leonid Braverman, Elena Braverman. Stability analysis and bifurcations in a diffusive predator-prey system. Conference Publications, 2009, 2009 (Special) : 92-100. doi: 10.3934/proc.2009.2009.92

2018 Impact Factor: 1.008

Article outline

Figures and Tables

[Back to Top]